Sep 29, 2007
I am currently on 300mg of Reyataz, 100mg Norvir, and Truvada. I have other friends who are on 400mg of Reyataz, Truvada and NO Norvir. Would I experience any complications if I sought to change my regimen to this dosage? Are there any potential drawbacks?
Response from Dr. Wohl
Good question. Norvir is used to boost the blood level of other drugs, such as Reyataz. This leads to a reduction in the dose of the boosted med and in some cases less frequent dosing. The boost in drug levels increases the effectiveness of the boosted drug and makes it more difficult for the virus to develop drug resistance.Norvir accomplishes this feat by blocking metabolism of some other HIV (and a bunch on non-HIV) drugs.
But, Norvir is not for everyone. Even at low doses in some people it can cause side effects such as nausea or diarrhea and it is well know to mess with triglycerides.
A study comparing Reyataz taken with and without Norvir found that both regimens were effective but there were more virologic failures in the group who took their Reyataz (400 mg) without Norvir. On the other hand, Norvir plus Reyataz (300 mg) produced more side effects including very high bilirubin levels. Additionally, among those who did experience virologic failure, more resistance was seen in those not on Norvir. Overall, no big surprises.
If Norvir plus Reyataz is working for you, I would stay with it. If you were to switch you may face a small increased risk of treatment failure. Plus, you would have to change from Truvada. Despite your friend being on that med with unboosted Reyataz this is considered a no-no as Truvada reduces blood levels of Reyataz. Low levels of Reyataz really risks drug resistance. I never give Truvada plus Reyataz unless I boost the Reyataz with Norvir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From Sex With A Prostitute?
- Chances Of Catching HIV From Blowjob From A Prostitute
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can Stds Cause Cancer?
- Why It Still Burn After I Have Been Treated For An Std?
- Can Drugs Affect Result Of Hiv Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.